Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 201, NWS Wilmington, OH

August 9, 2000Union County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 9, 2000, 4:16 PM EST for Union County, Indiana. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 4:16 PM EST (21:16 UTC)
Expired
Aug 9, 2000, 4:45 PM EST
In force
29 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Union County, IN

The radar

The Cincinnati radar (KILN), 97 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:25 PM ESTThunderstorm Wind 50 ECountywide, INNumerous trees downed across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 3:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 092116
SVRILN
INC161-092145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
416 PM EST WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 445 PM EST...

* AT 416 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTHEASTERN UNION COUNTY...OR
  ABOUT 9 MILES SOUTH OF RICHMOND...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

$$
DIAN-REED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:00 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 9, 2:00 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
300 PM EDT WED AUG 9 2000

LTST SFC ANLYS SHWG CDFNT/TROF AXIS XTNDG FM WK LOW OVR LWR LKHUR
ACRS SE MI AND NRN IND INTO CNTRL IL. MSAS CONTG TO SHOW AN AREA OF
DECENT MSTR CONV OUT AHD OF TROF ACRS N CNTRL IND AND NW OH AND
SHWRS/TSTMS TRYING TO DVLP IN THIS REGION. MDLS CONSISTENT IN
PUSHING TROF AXIS DOWN ACRS FA THRU THE OVNGT HRS WITH IT JUST S OF
AREA BY 12Z THUR MRNG. SW PORTIONS OF FA HAS DESTBLZD THRU THIS AFTN
WITH TMPS CLIMBING INTO THE MID 80S WITH DWPTS IN THE LOW 70S WITH
CAPES IN THE 3-4K J/KG RANGE PER ERLYR SWOMCD. ALSO SOME S/W ENERGY
ALF SHUD COMBINE WITH CONV BNDRY TO ALLOW TSTMS TO DVLP S AND ERWD
ACRS FA THRU THE EVNG HRS. PCPN SHUD BE OUT OF FAR NW FAIRLY ERLY SO
WL TAPER FM LOW CHC POPS FAR NW TO HIGH CHC POPS S. WL INDICT MAINLY
THIS EVNG CNTRL BUT WL HANG ON TO POPS A LTL LONGER FOR CVG AREA AND
ALL NIGHT FOR PMH AREA AS BNDRY MAY LINGER ACRS THE SE FOR MUCH OF NGT.
DRIER AMS FILTERS IN ACRS AREA THUR INTO FRI AS UPR LVL RDG BUILDS
IN WITH NWLY-NLY FLOW CONTG. LOOKS LIKE ANY ACTVTY SHUD GNRLY RMN TO
OUR N AND E SO WL MAINTAIN DRY FCST THRU THE WKEND. UNDER NL>Y
FLOW...WL UNDERCUT FWC TMPS A LTL FOR HIGHS NEXT CPL DAYS. PLAN ON
HOLDING ZONES TIL ARND 4 PM TO ALLOW CRNT WATCH TO EXPIRE.

.ILN...NONE.

LOTT

In the hours before

Local storm report, Aug 9, 11:11 AM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1211 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1029 AM    FAIRBORN                  OH   WIND DAMAGE
08/09/00   GREENE                         LARGE TREE DOWN EAST OF
                                          WRIGHT PATTERSON AFB.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1029 AM    XENIA                     OH   WIND DAMAGE
08/09/00   GREENE                         NUMEROUS TREES DOWN.
                                          REPORTED BY FIRE AND
                                          RESCUE.

1029 AM    TROY                      OH   WIND DAMAGE
08/09/00   MIAMI                          TWO FOOT TREE BLOWN
                                          DOWN ON CAR. REPORTED
                                          BY HAM RADIO OPERATOR.

1040 AM    VANDALIA                  OH   WIND DAMAGE
08/09/00   MONTGOMERY                     ONE FOOT TREE BRANCHES
                                          DOWN IN BUTLER
                                          TOWNSHIP. REPORTED BY
                                          HAM RADIO OPERATOR.

1115 AM    DUBLIN                    OH   WIND DAMAGE
08/09/00   FRANKLIN                       NUMEROUS TREES AND
                                          POWER LINES DOWN NEAR
                                          SAWMILL ROAD. REPORTED
                                          BY EMERGENCY MANAGEMENT.
Local storm report, Aug 9, 11:39 AM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1239 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 AM    SHARPSBURG                OH   WIND DAMAGE
08/09/00   MERCER                         LARGE TREE LIMBS DOWN
                                          SOUTHERN PART OF
                                          COUNTY. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0954 AM    GREENVILLE                OH   WIND DAMAGE
08/09/00   DARKE                          LARGE TREE DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1000 AM    EATON                     OH   WIND DAMAGE
08/09/00   PREBLE                         TREES DOWN COUNTY WIDE.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1000 AM    LIBERTY                   IN   WIND DAMAGE
08/09/00   UNION                          NUMEROUS TREES DOWN
                                          THROUGH COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1038 AM    ST PARIS                  OH   WIND DAMAGE
08/09/00   CHAMPAIGN                      SEVERAL TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1115 AM    ASHVILLE                  OH   WIND DAMAGE
08/09/00   PICKAWAY                       HOUSE COLLAPSED DUE TO
                 Y                         STRONG WINDS. REPORTED
                                          BY HAM RADIO OPERATOR.

1120 AM    REYNOLDSBURG              OH   .75 INCH HAIL
08/09/00   FRANKLIN
Local storm report, Aug 9, 12:15 PM EST, 4 hours 1 minute before
WWUS30 KILN 091716
LSRILN

PRELIMINARY LOCAL STORM REPORT...CORRECTED FORMAT
NATIONAL WEATHER SERVICE WILMINGTON OH
115 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 AM                                   IN   WIND DAMAGE
08/09/00   WAYNE                          TREES DOWN COUNTY WIDE.
Local storm report, Aug 9, 1:25 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
225 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 AM    FAIRVIEW                  IN   WIND DAMAGE
08/09/00   FAYETTE                        TREES DOWN IN THE
                                          WESTERN PART OF THE
                                          COUNTY.

1035 AM    JACKSONVILLE              OH   WIND DAMAGE
08/09/00   CLARK                          TREES DOWN AROUND
                                          GERMAN TOWNSHIP.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1045 AM    PLAIN CITY                OH   WIND DAMAGE
08/09/00   MADISON                        TREES...POWER LINES AND
                                          POWER POLES DOWN.
                                          DAMAGE COUNTY WIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1127 AM    LANCASTER                 OH   WIND DAMAGE
08/09/00   FAIRFIELD                      NUMEROUS TREES DOWN.
                                          COUNTY WIDE. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

1130 AM    NEWARK                    OH   WIND DAMAGE
08/09/00   LICKING                        SEVERAL TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1130 AM    KIRKERSVILLE              OH   1 INCH HAIL
08/09/00   LICKING                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1130 AM    ST MARYS                  OH   .75 INCH HAIL
08/09/00   AUGLAIZE                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 9, 1:30 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    LOGAN                     OH   WIND DAMAGE
08/09/00   HOCKING                        TREES DOWN COUNTY WIDE

1215 PM    LUCASVILLE                OH   WIND DAMAGE
08/09/00   SCIOTO                         TREES AND POWER LINES
M                                          DOWN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:14 AM ESTSevere Thunderstorm WarningILNWayne46 min
Aug 9, 8:37 AM ESTSevere Thunderstorm WarningILNFayette, Union38 min
Aug 9, 3:24 PM ESTSevere Thunderstorm WarningILNWayne51 min
Aug 9, 4:11 PM ESTSevere Thunderstorm WarningILNWayne64 min
Aug 9, 4:32 PM ESTSevere Thunderstorm WarningILNFayette43 min
Aug 9, 4:52 PM ESTSevere Thunderstorm WarningILNFranklin53 min
Aug 9, 5:15 PM ESTSevere Thunderstorm WarningILNDearborn45 min
Aug 9, 5:21 PM ESTSevere Thunderstorm WarningILNFayette24 min
Aug 9, 5:43 PM ESTSevere Thunderstorm WarningILNFranklin47 min
Aug 9, 6:04 PM ESTSevere Thunderstorm WarningILNDearborn, Ripley41 min
Aug 9, 6:40 PM ESTSevere Thunderstorm WarningILNRipley50 min
Aug 9, 6:56 PM ESTSevere Thunderstorm WarningILNDearborn64 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.